Skip to main content

Polynomial Optimization on Some Unbounded Closed Semi-algebraic Sets

Abstract

The article presents a study on a class of polynomial optimization problems over (noncompact) semi-algebraic sets which, by making changes of variables via suitable monomial mappings, become polynomial optimization problems over compact semi-algebraic feasible sets. It is known that the polynomial optimization problems on semi-algebraic feasible sets are satisfactory when the feasible sets are compact. Furthermore, determining whether a polynomial is bounded on such a semi-algebraic set can be replaced by checking whether its support lies in a closed and convex cone corresponding to the semi-algebraic set.

This is a preview of subscription content, access via your institution.

References

  1. Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11, 796–817 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  2. Lasserre, J.B.: Moments, Positive Polynomials and their Applications. Imperial College Press, London (2009)

    Book  Google Scholar 

  3. Marshall, M.: Positive Polynomials and Sum of Squares. Mathematical Surveys and Monographs, vol. 146. American Mathematical Society, Providence (2008)

    Book  Google Scholar 

  4. Ha, H.V., Pham, T.S.: Genericity in Polynomial Optimization. World Scientific Publishing Co. Pte. Ltd, Hackensack (2017)

    Book  MATH  Google Scholar 

  5. Schmüdgen, K.: The K-moment problem for compact semialgebraic sets. Math. Ann. 289, 203–206 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  6. Putinar, M.: Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42(3), 969–984 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  7. Jeyakumar, V., Lasserre, J.B., Li, G.: On polynomial optimization over non-compact semi-algebraic sets. J. Optim. Theory Appl. 163, 707–718 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  8. Huy-Vui Ha, H.V., Ho, M.T.: Positive polynomials on nondegenerate basic semi-algebraic sets. Adv. Geom. 16, 497–510 (2016)

    MathSciNet  MATH  Google Scholar 

  9. Gindikin, S.G.: Energy estimates connected with the Newton polyhedron. Trans. Moscow Math. Soc. 31, 193–246 (1974)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

This paper has been written while the second author is visiting Vietnam Institute for Advanced Study in Mathematics (VIASM), Hanoi, Vietnam. The author would like to thank the VIASM for hospitality and support. This research is partially funded by Vietnam National Foundation for Science and Technology Development (NAFOSTED), Grant 101.04-2017.12 and by University of Transport and Communications under grant number T2019-CB-012. The authors would like to thank the referee for his valuable comments/suggestions.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Toan M. Ho.

Additional information

Communicated by Vaithilingam Jeyakumar.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Du, T.T., Ho, T.M. Polynomial Optimization on Some Unbounded Closed Semi-algebraic Sets. J Optim Theory Appl 183, 352–363 (2019). https://doi.org/10.1007/s10957-019-01544-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10957-019-01544-5

Keywords

  • Sum of squares
  • Positivstellensatz
  • Polynomial optimization

Mathematics Subject Classification

  • 90C30
  • 14P10
  • 49K99